Alert archive / Florida / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 16, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Apr 9, 2019, 4:00 PM EDT for Volusia County, Florida. It was in force for 19 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2019, 4:00 PM EDT (20:00 UTC)
- Expired
- Apr 9, 2019, 4:19 PM EDT
- In force
- 19 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 95 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 4:05 PM EDT | TSTM WND GST 39 | New Smyrna Beach Airpor, FL | GUST TO 34 KNOTS FROM THE SW. |
| Apr 9, 4:08 PM EDT | HAIL 0.88 | 5 Nnw Edgewater, FL | NICKEL SIZE HAIL ON RIVERSIDE DRIVE IN NEW SMYRNA BEACH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 284 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.8
The text
As transmitted.
840 WUUS52 KMLB 092000 SVRMLB FLC127-092100- /O.NEW.KMLB.SV.W.0016.190409T2000Z-190409T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Melbourne FL 400 PM EDT TUE APR 9 2019 The National Weather Service in Melbourne has issued a * Severe Thunderstorm Warning for... East central Volusia County in east central Florida... * Until 500 PM EDT. * At 359 PM EDT, a severe thunderstorm was located over mainly rural areas of Volusia County, moving northeast at 35 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Port Orange, New Smyrna Beach, Edgewater, Oak Hill and Ponce Inlet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and damaging winds. People outside should move immediately to shelter inside a strong building. Stay away from windows. && LAT...LON 2882 8086 2908 8104 2912 8096 2884 8077 TIME...MOT...LOC 1959Z 228DEG 69KT 2921 8059 HAIL...0.88IN WIND...60MPH $$ Johnson
1 follow-up statement
350
WWUS52 KMLB 092019
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
419 PM EDT TUE APR 9 2019
FLC127-092029-
/O.CAN.KMLB.SV.W.0016.000000T0000Z-190409T2100Z/
Volusia FL-
419 PM EDT TUE APR 9 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VOLUSIA COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 2882 8086 2908 8104 2912 8096 2884 8077
TIME...MOT...LOC 2016Z 228DEG 69KT 2947 8026
$$
JohnsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 4:00 PM EDT, 0 minutes earlier.
Area forecast discussion, Apr 9, 4:00 PM EDT, 0 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 400 PM EDT Tue Apr 9 2019 .DISCUSSION... Currently-Tonight... Precip coverage has been rather sparse so far, despite a relatedly unstable airmass overhead. Deep moisture remains acrs central FL with RAP40 analysis measuring PWat values arnd 1.75", mean RH values arnd 80pct thru H100-H70 and arnd 70pct thru H85-H50, H50 temps arnd -10C, and h85-H50 lapse rates arnd 6.0C/KM. However, mid/upr lvl cloud decks have persisted acrs the CWA for much of the day, limiting sfc heating/destabilization. Furthermore, a lcly tight low/mid lvl pgrad acrs the region has generated a brisk SW flow thru the H100-H70 lyr (mean winds btwn 20-25KTS) which has suppressed the formation of the east coast sea breeze and other mesoscale boundaries. Even so, storms that have formed have managed to produce small hail, fqnt CG ltg, and wind gusts arnd 40mph along the I-4 Corridor. Rain chances to diminish aft sunset as the deep lyr prefrontal moisture band works its way into the Atlc. Will go with a pre-first pd to cover sct tsras thru late aftn...also will need to maintain chc/slgt chc of shras/tsras overnight as "wrap around" moisture on the backside of the trof works its way into the state. The Deep lyr SW flow will combine with dense cloud to keep min temps in the L/M60s, arnd 5F abv avg. Wed-Wed night... The "wrap around" moisture will work its way acrs the FL peninsula thru the day, but most of central FL will gain the descending backside of the mid lvl short wave by midday, leaving little in the way of dynamic support for organized convection. H100-H70 winds fcst to veer to the W/NW while the post frontal H100-H70 anticyclone builds over the Deep South and works to stabilize the H85-H70 lyr with a moderately strong subsidence inversion...PWat values dropping to 1.00"-1.25" by late aftn. Will keep a 20pct chc of shras in for most of the CWA...30pct for the Treasure Coast...to account for the lingering moisture, but impact from any shras that dvlp will be minimal. Max temps generally in the L80s with coastal regions from the Cape northward holding in the U70s. Onshore flow dvlpg by Wed night will keep min temps in the L/M60s. Late week... Thu-Sat will remain dry and warm as a strong early spring mid level ridge builds overhead along with a stout high pressure ridge well offshore over the western Atlantic. This will produce a steady, moderate onshore breeze with max temps in the L-M80s near the coast and U80s inland. Mins M-U60s for all but the immediate Space and Treasure Coasts (70F or so). Sun-Tue... Global model guidance is in much better agreement with the strength/movement of the next mid level trough across the MS Valley Sunday afternoon, then turning it NE through the central Great Lakes, with its base dampening out over the SE CONUS Sunday night. The surface low lifting out will to the north will leave a slowing/weakening cool front to ooze south into the northern half of Florida and stalling Monday as it gets bridged by onshore winds, which quickly veer to SE Tuesday. Kept yesterday's forecast of POPs 20-30 pct for both days going, with just s light chance for diurnal showers across the southern half CWA, where moisture will be a bit deeper, for Tuesday. temps will remain warm Sunday-Monday (M-U80s) in pre-frontal S-SW flow, before cooling a little Tuesday as winds become onshore. Mins remain in the M-U60s for most areas. && .AVIATION...Thru 10/18Z. Sfc Winds: Thru 10/00Z...S/SW 9-13KTS with ocnl sfc G18-23KTS. Btwn 10/00Z-10/03Z...bcmg SW 5-8KTS. Btwn 10/12Z-10/15Z...bcmg W/NW 6- 10KTS. Aft 10/15Z...N of KLAL-KVRB bcmg N/NW 8-12KTS...S of KLAL- KVRB bcmg W/NW 9-13KTS with ocnl sfc G18-22KTS. Vsbys/WX/Cigs: Thru 10/00Z...MVFR shras lkly/chc IFR tsras/slgt chc LIFR +tsras with sfc G35KTS. Btwn 10/00Z-10/04Z...S of KISM-KTIX chc MVFR shras/slgt chc IFR tsras...N of KISM-KTIX slgt chc MVFR shras. Btwn 10/04Z-10/16Z...slgt chc MVFR shras. Aft 10/16Z...S of KVRB- KOBE chc MVFR shras...N of KVRB-KOBE slgt chc MVFR shras. && .MARINE... Tonight...A weak storm system over the Deep South/Ern GOMex will crank a cold front acrs the FL Peninsula overnight as it is absorbed by a stronger storm system over the New England region. The leading edge of the frontal trof will interact with the wrn flank of a retreating Atlc ridge to generate a steady SWrly breeze thru daybreak Wed...gentle to moderate over the nearshore waters, moderate to fresh over the offshore leg. Seas 2-3FT nearshore and 3- 4FT offshore overnight...up to 5FT in the Gulf Stream...mainly in short pd wind waves due to the offshore wind component. Cautionary statements for the offshore leg overnight. Wed-Wed Night...Shifting/diminishing winds as high pres builds acrs the Deep South/Mid Atlc region behind the cold front...veering to a light to gentle N/NW breeze north of Sebastian Inlet by early aftn, W/NW south of the Inlet by sunset, then veering to a light to gentle N/NE breeze areawide in the predawn hrs Thu mrng. Seas decreasing overnight with the diminishing winds...subsiding to AOB 2FT nearshore and 2-3FT offshore by early aftn. Extended... A strong high pressure ridge building over the western Atlantic will produce an increasing fetch of moderate SE flow through Saturday. Seas building to 3-5FT Thu behind the front, then dropping back to around 3-4FT through late week. Will need to watch for the potential of a bit of a building ground swell late in the week, given the lengthening fetch shown in the model guidance. && .PRELIMINARY POINT TEMPS/POPS... DAB 65 80 65 82 / 30 20 10 0 MCO 67 83 65 88 / 30 30 10 10 MLB 67 82 67 83 / 40 40 10 10 VRB 67 84 66 84 / 40 40 10 10 LEE 66 84 65 87 / 30 20 10 10 SFB 66 83 65 87 / 30 30 10 10 ORL 67 84 65 87 / 30 30 10 10 FPR 67 84 66 84 / 40 40 10 10 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Short Term/Aviation...Bragaw Long Term/Impact WX...Pendergrast
Hazardous weather outlook, Apr 9, 10:10 AM EDT, 5 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1010 AM EDT Tue Apr 9 2019 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-092300- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 1010 AM EDT Tue Apr 9 2019 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Scattered lightning storms are forecast to move quickly eastward across east central Florida and offshore during the afternoon and early evening hours. A few stronger storms may occur, with the main threats being frequent lightning strikes, strong wind gusts up to 40 to 50 mph and small hail. Any areas that experience multiple rounds of heavy precipitation could see localized heavy rainfall. This may cause minor ponding of water on roadways and poor drainage areas. .MARINE THUNDERSTORM GUST IMPACT... Scattered lightning storms moving quickly eastward around 25 to 35 knots will have the potential to produce wind gusts in excess of 34 knots across inland lakes, and as they push offshore the east central Florida coast through the afternoon and early evening hours. .WIND AND SEA IMPACT... South to southwest winds of 15 to 20 knots will occur over the open Atlantic into tonight. Small craft should exercise caution if venturing offshore into the evening and overnight hours for these poor boating conditions. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. An elevated risk of rip currents will continue along the beaches of east central Florida through the remainder of this week. .SPOTTER INFORMATION STATEMENT... Spotters are requested to monitor the weather and self activate if needed. Pendergrast
In the hours before
Local storm report, Apr 9, 3:04 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
304 PM EDT TUE APR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 5 SSW COLLEGE PARK 28.51N 81.42W
04/09/2019 E0.70 INCH Orange FL PUBLIC
DIME SIZE HAIL REPORTED IN ORLANDO NEAR INTERSECTION OF
33RD STREET AND JOHN YOUNG PARKWAY.
&&
PGSpecial weather statement, Apr 9, 3:04 PM EDT, 56 minutes before
Special Weather Statement National Weather Service Melbourne FL 304 PM EDT TUE APR 9 2019 FLZ045-046-091945- Orange FL-Seminole FL- 304 PM EDT TUE APR 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE AND SOUTHWESTERN ORANGE COUNTIES UNTIL 345 PM EDT... At 303 PM EDT, Doppler radar was tracking a strong thunderstorm over Orlovista, or near Oak Ridge, moving northeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Orlando, Sanford, Apopka, Altamonte Springs and Ocoee. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2838 8136 2850 8163 2882 8134 2867 8102 TIME...MOT...LOC 1903Z 218DEG 25KT 2852 8143 Johnson
Local storm report, Apr 9, 3:13 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
313 PM EDT TUE APR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 6 SE DAYTONA BEACH 29.15N 80.97W
04/09/2019 E40.00 MPH Volusia FL TRAINED SPOTTER
SKYWARN SPOTTER IN DAYTONA BEACH SHORES ESTIMATED WIND
GUSTS OF 35-40 KNOTS FROM S-SW WITH SMALL TREE BRANCHES
DOWN.
&&
PGLocal storm report, Apr 9, 3:21 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
321 PM EDT TUE APR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND GST ORLANDO EXECUTIVE AIRPO 28.55N 81.34W
04/09/2019 M41 MPH ORANGE FL ASOS
GUST TO 36 KNOTS FROM THE SW.
&&
PGSpecial weather statement, Apr 9, 3:28 PM EDT, 32 minutes before
Special Weather Statement National Weather Service Melbourne FL 328 PM EDT TUE APR 9 2019 FLZ041-045-046-141-147-092015- Coastal Volusia FL-Northern Brevard County FL-Orange FL-Seminole FL- Inland Volusia FL- 328 PM EDT TUE APR 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...NORTHWESTERN BREVARD...EAST CENTRAL ORANGE AND SOUTHEASTERN VOLUSIA COUNTIES UNTIL 415 PM EDT... At 327 PM EDT, Doppler radar was tracking a strong thunderstorm over Oviedo, moving northeast at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sanford, Titusville, Oviedo, Winter Springs and Edgewater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2866 8068 2845 8110 2877 8134 2899 8091 TIME...MOT...LOC 1927Z 240DEG 48KT 2864 8120 Johnson
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:23 PM EDT | Special Marine Warning | MLB | 67 min | |
| Apr 9, 2:43 PM EDT | Special Marine Warning | MLB | 62 min | |
| Apr 9, 3:04 PM EDT | Special Weather Statement | MLB | Orange, Seminole | 41 min |
| Apr 9, 3:28 PM EDT | Special Weather Statement | MLB | Seminole | 47 min |
| Apr 9, 3:33 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Seminole, Volusia | 37 min |
| Apr 9, 3:56 PM EDT | Special Marine Warning | MLB | 49 min | |
| Apr 9, 4:49 PM EDT | Special Marine Warning | MLB | 41 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.